Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 97, NWS Dodge City, KS

May 30, 2024Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2024, 7:04 PM CDT for Meade County, Seward County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2024, 7:04 PM CDT (00:04 UTC)
Expired
May 30, 2024, 7:40 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS53 KDDC 310004
SVRDDC
KSC119-175-310100-
/O.NEW.KDDC.SV.W.0097.240531T0004Z-240531T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
704 PM CDT Thu May 30 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Seward County in southwestern Kansas...
  Southwestern Meade County in southwestern Kansas...

* Until 800 PM CDT.

* At 703 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Kismet to near Forgan, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Kismet around 710 PM CDT.
  Plains around 715 PM CDT.

Other locations in the path of these severe thunderstorms include
Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3725 10089 3740 10045 3702 10009 3700 10009
      3700 10081
TIME...MOT...LOC 0003Z 247DEG 18KT 3726 10079 3698 10052 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
2 follow-up statements
929 
WWUS53 KDDC 310024
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
724 PM CDT Thu May 30 2024

KSC119-175-310100-
/O.CON.KDDC.SV.W.0097.000000T0000Z-240531T0100Z/
Seward KS-Meade KS-
724 PM CDT Thu May 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN SEWARD AND SOUTHERN MEADE COUNTIES...

At 724 PM CDT, severe thunderstorms were located along a line
extending from near Plains to 8 miles northeast of Forgan, moving
east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Meade State Park, Missler and Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3722 10074 3736 10041 3702 10009 3700 10009
      3700 10070
TIME...MOT...LOC 0024Z 259DEG 15KT 3728 10058 3701 10045 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
979 
WWUS53 KDDC 310040
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
740 PM CDT Thu May 30 2024

KSC119-175-310050-
/O.CAN.KDDC.SV.W.0097.000000T0000Z-240531T0100Z/
Seward KS-Meade KS-
740 PM CDT Thu May 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD AND
SOUTHERN MEADE COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with these thunderstorms.

&&

LAT...LON 3722 10074 3736 10041 3702 10009 3700 10009
      3700 10070
TIME...MOT...LOC 0038Z 247DEG 18KT 3731 10050 3704 10037 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:47 PM CDT, 1 hour 17 minutes earlier. Its key messages:

  • Severe weather and localized flash flooding risk for tonight
  • Several days of overnight convection is expected for western Kansas
  • Warmer temperatures expected early next week
Area forecast discussion, May 30, 5:47 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
547 PM CDT Thu May 30 2024

.KEY MESSAGES...

- Severe weather and localized flash flooding risk for tonight

- Several days of overnight convection is expected for western
  Kansas

- Warmer temperatures expected early next week

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 125 PM CDT Thu May 30 2024

18z observations show a residual cloud deck in our eastern zones
from the morning convection which produced widespread 1-2 inch
rainfall amounts roughly from a Leoti-Lakin line to St. John-
Medicine Lodge. Sunshine in our western zones into eastern
Colorado and New Mexico have destabilized the atmosphere and
updrafts and cumulus towers are showing up on satellite and
radar along an outflow boundary in northeast New Mexico and the
far western Oklahoma panhandle. An upper level shortwave is also
developing over the Colorado rockies.

Tonight two areas of convection are forecast as we will see
storms move from southeast Colorado into southwest Kansas late
this afternoon and evening. While the CAPE values in the 0-3 km
range are low the mixing layer CAPE is forecast to be in the
2000-3000 J/kg range for areas from Syracuse to Liberal. Bulk
shear values will be fairly low (around 30-35 kts for the 0-6 km
shear). These areas will have the highest severe risk as pulsing
storms could see brief periods of hail up to half dollar size
and with high PW (around 1 inch) and forecast DCAPE in the
1300-1500 range we could also see some wet microburst gusts in
the 50-65 kt range. Later tonight a second wave in northeast
Colorado will develop storms in northwest Kansas and these
storms should be strong to marginally severe with mainly
localized heavy rainfall over almost the same spots that
received the higher rainfall last night. Storm motion is also
forecast to be slow at around 15 kts so localized flash flooding
will be possible from both areas of storms.

Friday storms should quickly diminish and exit after sunrise and
we should see breaks in the clouds mainly in our western zones
during the day to help destabilize the atmosphere by afternoon.
Highs should reach into the lower 80s in the west and mid to
upper 70s in the east.

Friday night with an upper level shortwave coming out of eastern
Colorado another overnight MCS is expected to move through
western Kansas. Severe risk should be less as the CAPE values
look to be around 1000 J/kg by the time the storms reach Kansas.
Rainfall once again with this overnight convection could be
locally heavy in spots with many areas receiving another 0.25
inches in general.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 200 PM CDT Thu May 30 2024

A fairly persistent forecast through Sunday night as we should
see a couple more rounds of overnight rain across western
Kansas. Ensembles continue to show the upper flow being mainly
zonal and with the westerlies going over the Rockies we should
continue to see a train of shortwaves moving in from eastern
Colorado in the late afternoon to evening hours. Saturday and
Sunday night both have ensembles showing a complex of storms
moving through western Kansas and 30-70% probabilities of at
least 0.1 inch of rain across the whole area Saturday night and
these probabilities along and east of highway 283 Sunday night.
Severe threat will be higher on Saturday as it looks like the
storms will form along the Kansas-Colorado border in the late
afternoon after the destabilization from the heating of the day
and a shortwave moving through.

Rain chances diminish early next week as a ridge overtakes much
of the desert southwest and warmer air will overspread the
central and southern plains. Long term models are showing highs
in the lower 90s with the box and whisker plots showing a range
that would include upper 90 potential for highs from Monday
through Wednesday. We likely won't get that warm with the wet
ground however with the ample lower level moisture we could see
heat index values easily into the upper 90s to lower 100s. By
next Wednesday the ensembles are showing a stronger longwave
trough moving into the northern plains which should bring cooler
air to our region.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 546 PM CDT Thu May 30 2024

Light wind and VFR sky conditions are the prevailing
expectedness with the caveats of 1) Low probability of heavy
rain/gusty/damaging wind producing thunderstorms near the OK/KS
line early (00-02Z) in vicinity KLBL and 2) another broken line
of convection much later this evening (03-06z) that could
potentially impact GCK or HYS, but confidence is quite low with
timing or occurrence as the convective allowing models have not
been consistent between. After the convection this evening,
areal coverage of MVFR, and areas of IFR stratus will be the
challenge overnight and into the 10-14z timeframe.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Russell
Hazardous weather outlook, May 30, 3:51 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
351 AM CDT Thu May 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-310900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
351 AM CDT Thu May 30 2024 /251 AM MDT Thu May 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will be possible this afternoon
and early tonight across southwest Kansas. The best chance for
hail up to 2 inches will be west of highway 83 and near the
Oklahoma border. Further north hail 1 to 1.5" will be more likely
along with periods of very heavy rainfall. Any thunderstorm this
afternoon or tonight will be capable producing wind gusts up to 65
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday night, Saturday night and
Sunday night with the best chance for strong to severe
thunderstorms being possible Saturday night. Brief heavy rainfall
and gusty winds along with small hail will be the main hazards
each night. On Saturday night there will be a chance that the hail
could be up to ping pong ball size along with wind gusts up to 65
mph

.SPOTTER INFORMATION STATEMENT...

Spotter activation for hail or strong damaging winds may be
required after 4pm today. Rainfall reports are also encouraged.

In the hours before

Special weather statement, May 30, 4:41 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
441 PM CDT Thu May 30 2024

KSZ074-084-302215-
Stanton KS-Morton KS-
441 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MORTON AND
SOUTHEASTERN STANTON COUNTIES THROUGH 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson City, Manter, and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3755 10188 3764 10153 3739 10153 3736 10184
TIME...MOT...LOC 2141Z 253DEG 18KT 3748 10176

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, May 30, 5:39 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Thu May 30 2024

KSZ074-075-084-085-302315-
Stanton KS-Stevens KS-Grant KS-Morton KS-
539 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MORTON...
SOUTHWESTERN GRANT...NORTHWESTERN STEVENS AND SOUTHEASTERN STANTON
COUNTIES THROUGH 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Feterita, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, northwestern Stevens and southeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3725 10164 3743 10161 3741 10133 3722 10138
TIME...MOT...LOC 2239Z 277DEG 20KT 3734 10155

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, May 30, 5:55 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT Thu May 30 2024

KSZ084>087-310100-
Seward KS-Meade KS-Stevens KS-Morton KS-
555 PM CDT Thu May 30 2024

...Brief Landspout Tornadoes Possible...

At 553 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Hugoton area. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Liberal, Hugoton, Kismet, Moscow, Cave, Hayne, Woods, Feterita, and
Plains.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3699 10159 3739 10158 3738 10055 3700 10042

TATRO
Special weather statement, May 30, 6:01 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT Thu May 30 2024

KSZ085-302330-
Stevens KS-
601 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STEVENS COUNTY
THROUGH 630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Stevens County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3715 10144 3720 10107 3711 10106 3700 10107
      3700 10143
TIME...MOT...LOC 2300Z 264DEG 18KT 3707 10134

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, May 30, 6:40 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
640 PM CDT Thu May 30 2024

KSZ086-087-310015-
Seward KS-Meade KS-
640 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEWARD AND WEST
CENTRAL MEADE COUNTIES THROUGH 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hayne, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Seward
and west central Meade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 10069 3706 10083 3725 10084 3720 10059
TIME...MOT...LOC 2340Z 199DEG 7KT 3710 10077

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:43 PM CDTSpecial Weather StatementDDCMeade62 min
May 30, 9:19 PM CDTSpecial Weather StatementDDCHamilton26 min
May 30, 9:41 PM CDTSpecial Weather StatementDDCStanton34 min
May 30, 9:58 PM CDTSpecial Weather StatementDDCHamilton, Kearny, Stanton32 min
May 30, 10:51 PM CDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny, Seward, Stevens24 min
May 30, 11:17 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell43 min
May 30, 11:54 PM CDTSpecial Weather StatementDDCScott36 min
May 31, 12:43 AM CDTSpecial Weather StatementDDCHodgeman, Lane32 min
May 31, 4:56 PM CDTSpecial Weather StatementDDCClark34 min
May 31, 5:06 PM CDTSevere Thunderstorm WarningDDCClark39 min
May 31, 5:27 PM CDTSpecial Weather StatementDDCHodgeman33 min
May 31, 5:42 PM CDTSevere Thunderstorm WarningDDCClark28 min
May 31, 5:58 PM CDTSpecial Weather StatementDDCFord32 min
May 31, 6:02 PM CDTSpecial Weather StatementDDCFord28 min
May 31, 6:33 PM CDTSpecial Weather StatementDDCFord27 min
May 31, 6:58 PM CDTSpecial Weather StatementDDCFord32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.